Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 158, NWS Kansas City, MO

June 29, 2017Chariton County, Howard County, Randolph County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jun 29, 2017, 11:52 PM CDT for Chariton County, Howard County, Randolph County, Missouri. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2017, 11:52 PM CDT (04:52 UTC)
Expired
Jun 30, 2017, 12:30 AM CDT
In force
38 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Chariton County, MO, Howard County, MO, Randolph County, MO

The radar

The Pleasant Hill radar (KEAX), 160 km from the middle of the area, began a volume at 04:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 4.9 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2017-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1434 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2017-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1434 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
1007 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted.

577 
WUUS53 KEAX 300452
SVREAX
MOC041-089-175-300530-
/O.NEW.KEAX.SV.W.0158.170630T0452Z-170630T0530Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
1152 PM CDT THU JUN 29 2017

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  East central Chariton County in north central Missouri...
  Southern Randolph County in north central Missouri...
  Northeastern Howard County in central Missouri...

* Until 1230 AM CDT

* At 1151 PM CDT, a severe thunderstorm was located near Armstrong,
  or 9 miles southeast of Salisbury, moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Moberly, Higbee, Clark, Armstrong and Renick. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3925 9232 3925 9243 3912 9250 3911 9251
      3922 9282 3942 9275 3937 9231
TIME...MOT...LOC 0451Z 284DEG 28KT 3931 9269 

HAIL...1.00IN
WIND...60MPH
 
$$

Leighton
2 follow-up statements
834 
WWUS53 KEAX 300505
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1205 AM CDT FRI JUN 30 2017

MOC041-300515-
/O.CAN.KEAX.SV.W.0158.000000T0000Z-170630T0530Z/
Chariton MO-
1205 AM CDT FRI JUN 30 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CHARITON COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3925 9232 3925 9243 3912 9250 3919 9269
      3939 9267 3937 9231
TIME...MOT...LOC 0505Z 286DEG 23KT 3929 9259 

$$

MOC089-175-300530-
/O.CON.KEAX.SV.W.0158.000000T0000Z-170630T0530Z/
Randolph MO-Howard MO-
1205 AM CDT FRI JUN 30 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT
FOR SOUTHERN RANDOLPH AND NORTHEASTERN HOWARD COUNTIES...

At 1205 AM CDT, a severe thunderstorm was located near Higbee, or 10
miles northeast of Fayette, moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Moberly, Higbee, Clark and Renick. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3925 9232 3925 9243 3912 9250 3919 9269
      3939 9267 3937 9231
TIME...MOT...LOC 0505Z 286DEG 23KT 3929 9259 

HAIL...1.00IN
WIND...60MPH
 
$$

Leighton
600 
WWUS53 KEAX 300521
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1221 AM CDT FRI JUN 30 2017

MOC089-175-300531-
/O.EXP.KEAX.SV.W.0158.000000T0000Z-170630T0530Z/
Randolph MO-Howard MO-
1221 AM CDT FRI JUN 30 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN RANDOLPH AND
NORTHEASTERN HOWARD COUNTIES WILL EXPIRE AT 1230 AM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
and heavy rain are still possible with this thunderstorm.

LAT...LON 3925 9232 3925 9243 3912 9250 3919 9269
      3939 9267 3937 9231
TIME...MOT...LOC 0521Z 284DEG 28KT 3926 9244 

$$

Leighton

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 6:50 PM CDT, 5 hours 2 minutes earlier.

Area forecast discussion, Jun 29, 6:50 PM CDT, 5 hours 2 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
650 PM CDT Thu Jun 29 2017

.Discussion...
Issued at 336 PM CDT THU JUN 29 2017

The MCS that pushes through this morning threw a wrench in the
forecast for the day by providing a large area of relatively stable
cooler air over the region.  The main impact of this occurring is
that the focus for convective development has shifted south from the
MO/IA border to down near the Missouri River. The focal point for
this development is going to be an elevated warm frontal boundary
around that is currently setting up right along the I-70 corridor. d
the 850mb level. An initial round of convection already sparked on
the elevated boundary around 700mb dropping nickel to quarter sized
hail and added some more precipitation to the metro area. This
synoptic setup looks to break the area into two different threats
for the CWA with the first one being flash flooding near the KC
Metro area and the second being severe weather near the KC Metro and
south into the warmer stable air near the surface warm frontal
boundary. For the hydro and flooding concern the main contributing
factors will be high PWAT values of 1.8 to 2.0", storm motion mostly
parallel to the warm frontal boundary, and the quasi-stationary
nature of this boundary for 6-9 hours this evening.  There will be
enough instability and shear for sustained convection with MUCAPE
values near 2500J/kg and 0-6km shear values near 30kts.  The added 1-
2" of rain through the metro this morning has dropped the flash
flood guidance for 1hr down to near 1.5" which will not be hard to
meet with a single thunderstorm so multiple storms would definitely
create potential issues through the KC Metro area.  For the severe
potential there is just enough shear to form up marginal supercells
or multicellular storm modes. Low level shear values are going to be
in the range for possible tornado development for the southern KC
Metro area closer to the surface boundary where more of a S-SE
surface wind exist.  Large hail is definitely a possibility with
damaging winds also possible from downdrafts, but a higher wind
chance as this becomes linear and shifts south.  An incoming
shortwave will finally help to push the low pressure over the
midwest to the east shifting the boundary that has been over the
area the last few days to the south.

This boundary is expected to shift south with weak high pressure
building into the region Friday through Sunday making for a fairly
nice weekend with dry conditions and temperatures in the mid to
upper 80s.  A shortwave will enter the Rockies Sunday night
developing a surface low over western Kansas which will lift this
boundary back up into the region as a warm frontal boundary.  This
will trigger a wet pattern as the shortwave stalls over the midwest.
PoPs remain relatively high from Monday through Thursday morning
unfortunately making the 4th of July a potential washout and even
adding the threat for flooding on a holiday weekend.

&&

.Aviation...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 640 PM CDT THU JUN 29 2017

Challenging night for aviation interests given the multiple rounds
of convection that have already occurred with more anticipated
this evening and into the overnight hours. Models are struggling
to get a grip on how convection will evolve tonight, especially
given where the atmosphere has already been worked over earlier
today (i.e. STJ, MCI, etc.). Should a convective complex develop
overnight, it appears that IXD and maybe MKC have the better
chances of being directly impacted, with much more uncertainty
further north at MCI and STJ. Will monitor trends closely and
continue to make adjustments to future TAF issuances as needed.

By tomorrow morning, with plentiful moist grounds and lingering LL
moisture, lowered ceilings look to potentially impact the area
terminals. However, convection should remain south of the
terminals tomorrow.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch through Friday morning for KSZ025-057-102>105.

MO...Flash Flood Watch through Friday morning for MOZ001>006-011>017-
     020>025-028>033-037>039-043-044.

&&

Discussion...Barham
Aviation...lg
Hazardous weather outlook, Jun 29, 4:26 AM CDT, 19 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
426 AM CDT Thu Jun 29 2017

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-300930-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
426 AM CDT Thu Jun 29 2017

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Thunderstorms will be possible this morning however, these storms
 are not expected to be severe.

 Several rounds of storms will be possible today. Conditions this
 afternoon and evening will be favorable for severe storms with large
 hail...damaging winds and a few tornadoes possible.

 With several rounds of storms possible today falling across already
 saturated soil there is also a flash flood threat. An additional 2
 to 4 inches of rain with locally higher amounts are possible. There
 will also be flooding along area rivers, creeks and streams.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

 Thunderstorms will continue into Friday morning however the severe
 threat will have diminished by then. However, there may be area and
 river flooding ongoing.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, Jun 29, 10:05 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1005 PM CDT THU JUN 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1004 PM     HAIL             WEATHERBY LAKE          39.24N 94.70W
06/29/2017  M0.75 INCH       PLATTE             MO   TRAINED SPOTTER

&&

SBLAIR
Local storm report, Jun 29, 10:08 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1008 PM CDT THU JUN 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1008 PM     HAIL             3 S FERRELVIEW          39.27N 94.66W
06/29/2017  E1.00 INCH       PLATTE             MO   NWS EMPLOYEE

&&
Local storm report, Jun 29, 10:12 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1012 PM CDT THU JUN 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     FLASH FLOOD      4 N MACON               39.80N 92.47W
06/29/2017                   MACON              MO   EMERGENCY MNGR

            MULTIPLE ROADS THAT NORMALLY DO NOT FLOOD ARE SEEING
            FLOWING WATER SEVERAL INCHES DEEP. ROADS FLOODING INCLUDE
            ROAD DD AND HIGHWAY 63, ROAD 149 AND EAGLE, ROAD 149 AND
            DOGWOOD.

&&

SBLAIR
Local storm report, Jun 29, 10:29 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1029 PM CDT THU JUN 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     HAIL             4 S KANSAS CITY INTL AR 39.24N 94.72W
06/29/2017  E1.00 INCH       PLATTE             MO   TRAINED SPOTTER

            PENNY TO QUARTER HAIL SIZE - TIME ESTIMATED

&&

SBLAIR
Local storm report, Jun 29, 10:35 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1035 PM CDT THU JUN 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 PM     HAIL             1 N OAKVIEW             39.22N 94.57W
06/29/2017  E1.00 INCH       CLAY               MO   TRAINED SPOTTER

&&
Special weather statement, Jun 29, 11:41 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1141 PM CDT THU JUN 29 2017

MOZ032-033-040-300530-
Chariton MO-Randolph MO-Howard MO-
1141 PM CDT THU JUN 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHARITON...SOUTHERN
RANDOLPH AND NORTHERN HOWARD COUNTIES UNTIL 1230 AM CDT...

At 1141 PM CDT, Doppler radar was tracking a strong thunderstorm near
Salisbury, moving east at 30 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Moberly, Fayette, Salisbury, Huntsville, Glasgow, Higbee, Clark,
Armstrong, Renick and Clifton Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3925 9235 3925 9243 3907 9253 3926 9290
      3947 9285 3942 9231 3931 9231
TIME...MOT...LOC 0441Z 279DEG 28KT 3937 9277

Leighton

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 7:52 PM CDTSpecial Weather StatementEAXSaline53 min
Jun 29, 8:02 PM CDTSevere Thunderstorm WarningEAXCooper, Howard, Pettis, Saline28 min
Jun 29, 8:30 PM CDTSevere Thunderstorm WarningEAXCooper30 min
Jun 29, 9:02 PM CDTSpecial Weather StatementEAXCooper43 min
Jun 29, 9:11 PM CDTAreal Flood AdvisoryEAXMacon6 hr
Jun 29, 9:25 PM CDTFlash Flood WarningEAXChariton, Linn, Macon, Randolph6 hr
Jun 29, 9:35 PM CDTSpecial Weather StatementEAXPlatte40 min
Jun 29, 9:51 PM CDTSevere Thunderstorm WarningEAXClay, Jackson, Platte39 min
Jun 29, 10:29 PM CDTSevere Thunderstorm WarningEAXClay, Jackson, Platte32 min
Jun 29, 10:55 PM CDTFlash Flood WarningEAXCaldwell, Carroll, Chariton, Daviess, Livingston3 hr
Jun 29, 10:59 PM CDTRiver Flood WarningEAXRay44 hr
Jun 29, 11:39 PM CDTFlash Flood WarningEAXChariton, Howard, Randolph3 hr
Jun 29, 11:41 PM CDTSpecial Weather StatementEAXHoward49 min
Jun 30, 12:45 AM CDTSpecial Weather StatementEAXJackson45 min
Jun 30, 12:54 AM CDTSpecial Weather StatementEAXRay51 min
Jun 30, 12:58 AM CDTFlash Flood WarningEAXBuchanan, Caldwell, Clay, Clinton, DeKalb3 hr
Jun 30, 1:40 AM CDTSpecial Weather StatementEAXSaline50 min
Jun 30, 2:00 AM CDTAreal Flood WarningEAXCaldwell, Carroll, Chariton, Daviess, Howard, Livingston and 3 more24 hr
Jun 30, 3:36 AM CDTAreal Flood WarningEAXCarroll, Chariton, Cooper, Howard, Lafayette, Saline24 hr
Jun 30, 3:45 AM CDTAreal Flood AdvisoryEAXBuchanan, Caldwell, Clay, Clinton, Platte, Ray12 hr
Jun 30, 4:46 AM CDTRiver Flood WarningEAXCooper, Saline57 hr
Jun 30, 4:56 AM CDTRiver Flood WarningEAXClay, Ray36 hr
Jun 30, 4:56 AM CDTRiver Flood WarningEAXHoward40 hr
Jun 30, 7:31 AM CDTRiver Flood WarningEAXBates, Cass, Henry66 hr
Jun 30, 8:50 AM CDTRiver Flood WarningEAXCass, Henry, Johnson47 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.